Frequently Asked Questions
Methadone is safe when properly taken to treat pain, but as with any drug, there are risks associated with its use that you should be aware of, particularly in the first few weeks of treatment. The questions and answers below will help you get through this period safely.
What is methadone?
Methadone is a long-acting medication which belongs to the same family as morphine and hydromorphone. These drugs are known as opiates or opioids.
Methadone has been used since the 1960s to treat opioid use disorder (such as heroin or prescription opioid addiction) and increasingly is being used to treat pain. It is prescribed when other medications for chronic non-cancer pain do not work, or for active cancer or palliative pain. It has an added benefit of being effective for nerve-related pain, and is safer than some other opioids for people who do not tolerate other pain medications or who may have other medical conditions that do not respond to treatment with other opioids. It is not used to treat acute (sudden and short term) pain.
How is methadone to treat my pain?
Methadone comes in tablet or liquid form, depending on the dose needed and the patient’s ability to swallow the medication. Because of its long action, you may only need to take it two or three times per day. Take your doses regularly, evenly spaced apart, as directed by your physician. The goal is continuous pain relief.
Patients often feel its effects within one to two hours after taking the first dose. It builds up slowly in your bloodstream and takes several days to reach a constant, steady level in your body (known as steady-state). This slow build up means your physician will usually wait three to five days before changing the dose, so that your body has time to adjust. Remember that pain may not completely disappear with treatment, it may be reduced enough to allow you to do more activity or resume activities that you once did but stopped due to pain.
Many patients receive a prescription for a fast-acting “breakthrough” medication to take if they have flare-ups of pain between scheduled methadone doses. Keep track of all breakthrough doses you take (type, amount, time and date). This will help your physician make any methadone dose adjustments necessary to improve your pain.
Never start or change your methadone dose without first checking with your physician. A dose that may feel like too little on Monday may be too much by Thursday. Because methadone takes a long time to reach a stable body level, doses should not be changed on a day-to-day basis. Never stop taking it suddenly or you may experience withdrawal symptoms.
You should never allow anyone else to take the methadone (or any other medication) prescribed for you.
Why can’t my physician increase my dose more quickly?
Why can’t my physician increase my dose more quickly?
When you first start methadone, you want to get on the right dose that is specific to you as soon as possible. If you increase the dose too fast you can accidentally overdose, with potentially very serious consequences. Your physician will safely increase your dose slowly over several weeks because your body takes time to adjust to methadone. Once a stable adequate dose has been achieved, methadone usually provides long-acting and steady pain relief. See your physician regularly until you are on a stable dose, and follow up more often if any dose changes are needed or made.
What if I miss a dose? What are the side effects of methadone?
Mild side effects, especially drowsiness, are common with all pain medications, including methadone. Many of the side effects from methadone will go away within two weeks, as your body adjusts to the medication. These effects may occur when you start taking methadone, or when you have a dose increase. Avoid driving or operating heavy machinery until you have reached a stable dose or at any time when you feel drowsy.
If the following side effects persist or are bothersome, call your physician or clinic:
- itchiness – this is usually not due to an allergic reaction but if you also have a rash, swelling or difficulty breathing, stop the methadone and seek medical attention immediately
- muscle twitching
- increased sensitivity to pain
- changes in sex drive
- changes in menstrual cycle (use birth control to prevent pregnancy)
Methadone can interact with other medications and some foods, such as sedatives (sleep aids), antibiotics and grapefruit. As with all opioids, avoid alcohol and recreational drug use while taking methadone. Tell your pharmacist, any new physicians or nurse practitioners, and your dentist if you are taking methadone.
What are some of the symptoms that my methadone dose is too high?
- You may feel sleepy and nod off several times during the day, or you may be difficult to wake up
- You may be forgetful or become confused
- You may experience breathing difficulties
- You may have slurred speech or stumbling walk, or appear drunk
- Your skin may be cool, clammy or blue
If these symptoms are occurring, call your doctor immediately or go to the hospital emergency department, as you may be overdosing. Discuss these symptoms with friends and family so that they may take action if you are unable to get help yourself.
Naloxone is a medicine that reverses toxic effects of methadone, should I have it for emergencies? How long do I have to stay on methadone? How should I store my methadone doses?
Keep your methadone out of reach of children, in its original container, tightly closed. Liquid can be stored either in the refrigerator or at room temperature. Keep tablets at room temperature. Both should be kept away from light, excess heat and moisture (not in the bathroom or the kitchen).
Store methadone in a locked box or safe, to protect others from using it. It is important to make sure that your methadone cannot be taken by others, either accidentally or on purpose, as your dose could cause serious harm or death even to another methadone patient. Keep track of how much solution or how many tablets are left, so you will know if any medication is missing.
Do not keep any medication that is outdated or no longer needed. Return any leftover methadone to your pharmacy or talk to your pharmacist about the proper disposal of your medication.
How can I travel safely with methadone?
Overdose Prevention and Response Training
Toward the Heart is a provincial harm reduction initiative designed to equip members of the public to respond in case of an opioid overdose.
Physicians should consider providing patients who may be at risk of overdose with naloxone. The BC Centre for Disease Control has a Take Home Naloxone Program, which provides information to health-care workers and the public. There is also an Overdose Survival Guide which can be provided directly to patients, their friends and families.
For more information about the program or to find the nearest training site, visit the Toward the Heart website.
Naloxone available in BC without a prescription
Naloxone is available outside of pharmacies without a prescription and for free at community pharmacies. It is important that anyone administering naloxone call 9-1-1 first, and be aware that naloxone may cause withdrawal symptoms for the patient. Family and friends should be adequately instructed on how to recognize the signs of overdose, how to administer naloxone, and how to monitor the patient’s progress until help arrives.
For more information and resources regarding naloxone, visit the College of Pharmacists of BC website.